Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 90, NWS Northern Indiana

September 25, 2018LaPorte County, Saint Joseph County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 25, 2018, 6:56 PM CDT for LaPorte County, Saint Joseph County, Starke County, Indiana. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2018, 6:56 PM CDT (23:56 UTC)
Expired
Sep 25, 2018, 7:45 PM CDT
In force
49 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties LaPorte County, IN, Saint Joseph County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 91 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 7:15 PM CDTTSTM WND GST 312 E Trail Creek, INAWOS STATION MGC, 2 E TRAIL CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

268 
WUUS53 KIWX 252356
SVRIWX
INC091-141-149-260045-
/O.NEW.KIWX.SV.W.0090.180925T2356Z-180926T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
756 PM EDT TUE SEP 25 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Western St. Joseph County in north central Indiana...
  Northeastern Starke County in northwestern Indiana...
  La Porte County in northwestern Indiana...

* Until 845 PM EDT/745 PM CDT/.

* At 755 PM EDT/655 PM CDT/, a severe thunderstorm was located over
  South Haven, moving east at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Michigan City, La Porte, Westville, Trail Creek, Walkerton, New
  Carlisle, Kingsford Heights, Wanatah, Hamlet, Koontz Lake, Hanna,
  Kingsbury, Waterford, Pinhook, Salem Heights, Fish Lake, Otis,
  Stillwell, Haskell and Grovertown.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 63.
 Interstate 94 in Indiana between mile markers 33 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Northern Indiana .

&&

LAT...LON 4171 8693 4175 8650 4133 8647 4140 8693
TIME...MOT...LOC 2355Z 261DEG 43KT 4155 8711 

HAIL...0.88IN
WIND...60MPH
 
$$

CM
2 follow-up statements
539 
WWUS53 KIWX 260022
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
822 PM EDT TUE SEP 25 2018

INC091-141-149-260045-
/O.CON.KIWX.SV.W.0090.000000T0000Z-180926T0045Z/
St. Joseph IN-Starke IN-La Porte IN-
822 PM EDT TUE SEP 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
EDT/745 PM CDT/ FOR WESTERN ST. JOSEPH...NORTHEASTERN STARKE AND LA
PORTE COUNTIES...

At 822 PM EDT/722 PM CDT/, a severe thunderstorm was located over La
Porte, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, Walkerton, New
Carlisle, Kingsford Heights, Wanatah, Hamlet, Koontz Lake, Hanna,
Kingsbury, Waterford, Pinhook, Salem Heights, Fish Lake, Otis,
Stillwell, Haskell and Grovertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Northern Indiana .

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4175 8650 4133 8647 4140 8693 4159 8693
      4172 8686
TIME...MOT...LOC 0022Z 261DEG 43KT 4160 8667 

HAIL...0.75IN
WIND...60MPH
 
$$

CM
585 
WWUS53 KIWX 260034
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
834 PM EDT TUE SEP 25 2018

INC091-141-149-260045-
/O.CON.KIWX.SV.W.0090.000000T0000Z-180926T0045Z/
St. Joseph IN-Starke IN-La Porte IN-
834 PM EDT TUE SEP 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
EDT/745 PM CDT/ FOR WESTERN ST. JOSEPH...NORTHEASTERN STARKE AND LA
PORTE COUNTIES...

At 833 PM EDT/733 PM CDT/, a severe thunderstorm was located near New
Carlisle, or 11 miles west of South Bend, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
La Porte, Walkerton, New Carlisle, Kingsford Heights, Wanatah,
Hamlet, Koontz Lake, Hanna, Kingsbury, Byron, Hudson Lake, South
Center, Salem Heights, Fish Lake, South Wanatah, Tracy, Rolling
Prarie, Stillwell, Union Mills and Pinola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Northern Indiana .

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4175 8650 4133 8647 4140 8693 4148 8693
      4174 8665
TIME...MOT...LOC 0033Z 261DEG 43KT 4162 8648 

HAIL...0.75IN
WIND...60MPH
 
$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 4:51 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 25, 4:51 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
551 PM EDT Tue Sep 25 2018

.SYNOPSIS...
Issued at 343 PM EDT Tue Sep 25 2018

More showers and storms are ahead early tonight as a strong cold
front moves across the area. Some storms may produce damaging
winds along with locally heavy rainfall. Drier and cooler weather
will follow for Wednesday through Friday with highs in the 60s to
around 70 with lows in the 50s tonight, and then in the 40s to
around 50 Wednesday night and Thursday night.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 343 PM EDT Tue Sep 25 2018

Conditions have begun to destabilize this afternoon from earlier
convection. CAPE values had climbed to around 2000 J/Kg along the
IL/IN border. More storms had developed in the vicinity of the
cold front. These storms will move east tonight. The latest
extrapolation of the line brings the main line of storms to near
Laporte around 8 PM EDT. There is reasonable potential for
damaging winds across the entire area as the line races east near
40 mph. Some potential for embedded landspouts/small tornadoes
given favorable shear. The showers should end by late tonight with
winds becoming northwest. Highs Wednesday should only be from 60
to 65.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 343 PM EDT Tue Sep 25 2018

Chilly nights are ahead as a much cooler airmass spreads across
the area. Lows will dip into the 40s Wednesday night and then
again Friday night. There is some frost potential over the
locally colder spots were temps may dip into the upper 30s.
Otherwise, mainly dry conditions can be expected through Saturday
with highs mainly in the 60s. A warmer and more settled pattern
will follow with chances for rain and highs in the 70s early next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 544 PM EDT Tue Sep 25 2018

Conditions have destabilized some late this afternoon from
earlier convection. CAPE values at 20Z were generally between 1500
and 2000 J/Kg over most of northern Indiana. More storms had
developed earlier in the vicinity of the cold front that was
moving into IL. These storms will move east tonight. The latest
extrapolation of the line brings the main line of storms to SBN
after 00Z and FWA after 02Z. Gusty winds are possible at the
terminals so have included wind gusts in a TEMPO group. Winds
will shift to the northwest overnight with conditions becoming
VFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 11 PM CDT this evening through
     Wednesday evening for INZ003.

MI...Beach Hazards Statement from midnight EDT tonight through
     Wednesday evening for MIZ077.

OH...NONE.
LM...Small Craft Advisory from midnight tonight to 8 PM EDT Wednesday
     for LMZ043-046.

&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 25, 3:21 AM CDT, 15 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
421 AM EDT Tue Sep 25 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-260830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
421 AM EDT Tue Sep 25 2018 /321 AM CDT Tue Sep 25 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms today into tonight. A few
thunderstorms may become strong to severe late this afternoon and
evening. Damaging winds to 60 mph will be the primary threat.
However, isolated tornadoes cannot be ruled out, especially across
northern Indiana.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

LMZ043-046-260830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
421 AM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms today into tonight. A few
thunderstorms may become strong to severe late this afternoon into
this evening.

There is a Small Craft Advisory in effect after midnight tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Small Craft Advisory in effect on Wednesday.

In the hours before

Special weather statement, Sep 25, 6:39 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
739 PM EDT TUE SEP 25 2018

MIZ077-260015-
Berrien-
739 PM EDT TUE SEP 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BERRIEN
COUNTY...

At 738 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles northwest of South Haven to 8
miles west of Van Buren SP to 8 miles west of St. Joseph. Movement
was east at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Watervliet,
Coloma, Lake Michigan Beach, Paw Paw Lake, Riverside, Spinks Corners
and Millburg.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 30 and 42.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .

&&

LAT...LON 4209 8622 4206 8663 4213 8658 4212 8649
      4219 8641 4224 8636 4224 8622
TIME...MOT...LOC 2338Z 258DEG 43KT 4252 8657 4235 8647 4213 8666

CM
Special weather statement, Sep 25, 6:45 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
745 PM EDT TUE SEP 25 2018

INZ003-MIZ077-260030-
La Porte-Berrien-
745 PM EDT TUE SEP 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LA PORTE
AND SOUTHERN BERRIEN COUNTIES...

At 744 PM EDT/644 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 6 miles west of St. Joseph to 8
miles northwest of New Buffalo to near Burns Harbor. Movement was
east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Michigan City, La Porte, St. Joseph, Trail Creek, Fair Plain,
Bridgman, New Buffalo, Berrien Springs, Three Oaks, Long Beach,
Stevensville, Pottawattamie Park, Shorewood-Tower Hill,
Shorewood-Tower Hills-Harbert, Sodus, Baroda, Shoreham, Eau Claire,
Galien and Michiana Shores.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 46 and 61.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 29.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4185 8668 4196 8657 4207 8653 4209 8622
      4200 8622 4194 8628 4176 8650 4176 8652
      4174 8652 4163 8666 4164 8693 4171 8693
TIME...MOT...LOC 2344Z 260DEG 39KT 4209 8661 4187 8688 4166 8714

CM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 3:06 AM CDTSmall Craft AdvisoryIWX40 hr
Sep 25, 10:13 AM CDTBeach Hazards StatementIWX33 hr
Sep 25, 10:53 AM CDTAreal Flood AdvisoryIWXBlackford, Cass, Grant, Huntington, Jay, Miami and 2 more4 hr
Sep 25, 5:31 PM CDTSpecial Marine WarningIWX89 min
Sep 25, 6:58 PM CDTSpecial Marine WarningIWX47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.